Mississippi, 2007Hail and Lightning Strike in Mississippi, December 28, 2007
December 28, 2007 · NWS JAN · 13 events in 10 counties and zones
A complex storm system took shape at the end of December and brought a round of elevated hail storms to the region. The hail storms occurred as a warm front and deeper moisture surged northward during the early morning hours, generally between 1 and 6 am and were scattered about the forecast area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex storm system took shape at the end of December and brought a round of elevated hail storms to the region. The hail storms occurred as a warm front and deeper moisture surged northward during the early morning hours, generally between 1 and 6 am and were scattered about the forecast area. The hail stones ranged between penny and quarter size and caused little to no damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 27, 9:10 PM CST, 4 hours 29 minutes earlier.
Area forecast discussion, Dec 27, 9:10 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
910 PM CST THU DEC 27 2007
.DISCUSSION...TEMPERATURES HAVE COOLED CONSIDERABLY IN AREAS WHERE
SKIES HAVE CLEARED SO HAVE UPDATED THE FORECAST TO DROP OVERNIGHT
LOW TEMPS AT MOST LOCATIONS. SECOND CLOUD DECK THAT IS ALREADY
LIFTING INTO SRN AND WRN ZONES WILL STEM COOLING. WILL SEE
INCREASING TEMPERATURES AFTER MIDNIGHT SRN AREAS BEHIND THE WARM
FRONT. LATEST RUC CONTINUES TREND OF LIFTING THE WARM FRONT WELL
INTO THE FORECAST AREA BY SUNRISE AND CONFIRMS THE EARLIER MODEL
FORECASTS OF AN INTENSE 850 MB JET DEVELOPING ACROSS THE REGION
AFTER MIDNIGHT.
&&
.PREV DISCUSSION...242 PM CST THU DEC 27 2007 MODELS ALL FORECAST A
POTENT STORM SYSTEM TO MOVE ACROSS THE REGION LATE TONIGHT AND
FRIDAY. MOISTURE IS EXPECTED TO RETURN RAPIDLY NORTH AHEAD OF THE
SYSTEM ACROSS OUR AREA BEGINNING TONIGHT. THIS CAN ALREADY BE SEEN
OCCURRING ON THE SATELLITE IMAGERY ACROSS THE NORTHWESTERN GULF OF
MEXICO. A STRONG LOW LEVEL JET WILL DEVELOP TONIGHT WHICH IS
EXPECTED TO HELP FUEL AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS THE
REGION AFTER MIDNIGHT. THESE STORMS WILL BE ELEVATED IN NATURE SINCE
THE SURFACE AIR WILL STILL BE COOL. THE SEVERE RISK IS LOW TONIGHT
BUT CAN NOT RULE OUT A FEW STORMS PRODUCING HAIL.
A WARM FRONT WILL LIFT NORTH INTO THE AREA ON FRIDAY AS SURFACE LOW
PRESSURE MOVES JUST NORTHWEST OF THE FORECAST AREA. THIS WILL
INTRODUCE A SURFACE-BASED UNSTABLE ENVIRONMENT ACROSS THE SOUTHERN
AND EASTERN PARTS OF THE AREA...ROUGHLY SOUTH AND EAST OF THE NATCHEZ
TRACE. WITH STRONG WIND FIELDS IN PLACE...THIS WILL SET THE STAGE
FOR SOME SEVERE THUNDERSTORMS. THERE WILL LIKELY BE SOME SUPERCELL
STORMS ALONG THE WARM FRONT AND AHEAD OF THE COLD FRONT WHICH COULD
PRODUCE A FEW TORNADOES. ALSO... A DAMAGING WIND RISK WILL DEVELOP
AS THE COLD FRONT ACCELERATES EASTWARD. THE STORMS WILL MOVE QUICKLY
EAST OF THE FORECAST AREA BY LATE FRIDAY AFTERNOON.
TEMPERATURES WILL BE TRICKY TONIGHT WITH AN INITIAL FALL ESPECIALLY
WHERE SKIES CLEAR. HOWEVER...AS THE WINDS INCREASE OVERNIGHT EXPECT
RISING TEMPERATURES. HIGHS FRIDAY WILL RANGE FROM THE 50S IN THE
DELTA REGION TO THE LOWER 70S NEAR HATTIESBURG.
IN THE LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...MADE A FEW
CHANGES TO THE PREVIOUS LONG TERM FORECAST. THE FRONT WILL PUSH TO
THE EAST OF THE AREA FRIDAY NIGHT...BUT BY LATE SATURDAY A SHORT
WAVE WILL MOVE THROUGH THE AREA AND THE SURFACE FRONT WILL WAVE BACK
TO THE NORTH BRINGING WITH IT ANOTHER ROUND OF PRECIP FOR THE
SOUTHERN HALF OF THE AREA. THE MODELS ARE PRETTY CONSISTENT WITH
THIS AND THE EURO ACTUALLY PUSHES THE PRECIP FURTHER TO THE NORTH
THAN THE GFS. THERE SHOULD BE JUST ENOUGH INSTABILITY FOR
THUNDER...BUT FOR THE MOST PART HEAVY RAINFALL WILL BE THE GREATEST
RISK. THE GFS IS INDICATING A GENERAL 1 TO 2 INCH RAIN FOR AREAS
EXTENDING FROM NATCHEZ TO MERIDIAN. THE FRONT WILL SHIFT TO THE EAST
AND THE MODELS ARE ALL PRETTY CONSISTENT ON A PRETTY COLD AIRMASS
PUSHING ACROSS THE AREA ON TUESDAY.
RAISED POPS ABOVE GUIDANCE FOR SATURDAY NIGHT AND SUNDAY FOR AREAS
MAINLY SOUTH OF I-20 AND CUT BELOW GUIDANCE FOR THE REMAINDER OF THE
PERIOD AS STRONG DRY HIGH PRESSURE WILL BE IN PLACE. STUCK PRETTY
CLOSE TO THE PREVIOUS FORECAST AS FAR AS TEMPS GO...BUT DID CUT WELL
BELOW GUIDANCE HIGHS ON TUESDAY AND WEDNESDAY. THE GFS/EURO ARE
INDICATING H850 TEMPS RANGING FROM -10 TO -7 ACROSS THE AREA AND
THIS COMBINED WITH STRONG COLD AIR ADVECTION ALL DAY WILL EQUATE TO
HIGHS IN THE LOW TO MID 40S ACROSS THE AREA BOTH DAYS. GFS BUFR
SOUNDINGS INDICATE EVEN COLDER AFTERNOON HIGH TEMPS...BUT WILL STAY
SLIGHTLY CONSERVATIVE FOR NOW./15/
PREVIOUS LONG TERM...THE UPPER LEVEL PATTERN WILL REMAIN FAST AND
PROGRESSIVE...BUT AMPLIFIED...AS WE GO THROUGH THE WEEKEND INTO
EARLY NEXT WEEK.
ANOTHER SIGNIFICANT SHORTWAVE TROUGH WILL RIPPLE ALONG THE STALLED
FRONTAL BOUNDARY FROM SATURDAY INTO SUNDAY RESULTING IN STRONG
MOISTURE TRANSPORT AND A ROUND OF MDT-HVY RAINFALL OVER SE PORTIONS
OF THE FORECAST AREA. THE WARM SECTOR SHOULD STAY SE OF THE FORECAST
AREA FOR THIS EVENT...BUT IT LOOKS LIKE WE WILL HAVE ENOUGH
CONVECTIVE INSTABILITY TO GET ELEVATED TSTM ACTIVITY IN ANY CASE.
OTHERWISE...TEMPERATURES ARE EXPECTED TO WARM SLIGHTLY AS THE
LOW-LEVEL THERMAL TROUGH WEAKENS AND SFC PRESSURES LOWER.
BY EARLY TO THE MIDDLE OF NEXT WEEK...MODELS CONTINUE TO SUGGEST
THAT THE UPPER LEVEL PATTERN WILL AMPLIFY FURTHER RESULTING IN A
MAJOR ERN CONUS TROUGH AND A COUPLE OF ROUNDS OF VERY CHILLY AIR.
FAST NORTHWEST FLOW SHOULD SEND THE FIRST DRY COLD FRONT THROUGH
MONDAY...WITH A STRONGER SURGE OF COLD AIR RIGHT ON THE HEELS OF THE
FIRST ONE. RECENT RUN-TO-RUN TRENDS IN ALL GLOBAL MODELS SHOW THE
BRUNT OF THE COLD AIR ADVECTION WILL TEND TO STAY E OF THE FORECAST
GIVEN THE PROGRESSIVE NATURE OF THE +PNA PATTERN. STILL...MEX
GUIDANCE IS SHOWING LOWS IN THE UPPER TEENS OVER NC/NE PORTIONS OF
MS FOR NEXT WEDNESDAY MORNING...QUITE A DEPARTURE FROM CLIMATE
NORMAL FOR A DAY 6/7 PERIOD. /EC/
&&
.AVIATION...WILL SEE CLOUD CONTINUE TO DIMINISH OVER NRN ZONES FOR
THE NEXT HOUR OR TWO BEFORE THE NEXT CLOUD DECK REDEVELOPS FROM THE
WEST AND SOUTH. CLOUD BASES WILL GENERALLY REMAIN AT MVFR FROM
15-30K. PATCHES OF IFR FOG CAN BE EXPECTED DUE TO BRIEF
CLEARING...ESPECIALLY OVER ERN ZONES. THE CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL INCREASE AFTER MIDNIGHT...STARTING FROM THE WEST
WHERE RAIN CHANCES WILL BE HIGHEST FOR THE OVERNIGHT HOURS.
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
03
Hazardous weather outlook, Dec 27, 1:48 PM CST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
148 PM CST THU DEC 27 2007
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
282000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
148 PM CST THU DEC 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND FRIDAY
.SEVERE THUNDERSTORMS...A POTENT STORM SYSTEM WILL MOVE ACROSS THE REGION
LATE TONIGHT AND FRIDAY AND THEN MOVE OFF TO THE EAST BY FRIDAY
NIGHT. INSTABILITY AND WIND ENERGY WILL BE SUFFICIENT FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS LATE TONIGHT THROUGH FRIDAY AFTERNOON.
SEVERE WEATHER IS POSSIBLE ACROSS THE ENTIRE REGION BUT THE AREA
UNDER THE HIGHEST RISK IS SOUTHEAST OF THE NATCHEZ TRACE.
DAMAGING WINDS WILL BE THE MAIN HAZARD WITH THIS ACTIVITY INCLUDING A
FEW TORNADOES. LARGE HAIL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FRIDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
SCW
In the hours before
Special weather statement, Dec 28, 12:53 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1253 AM CST FRI DEC 28 2007
ARZ074-075-MSZ018-034-280725-
ASHLEY AR-CHICOT AR-BOLIVAR MS-WASHINGTON MS-
1253 AM CST FRI DEC 28 2007
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS AS
WELL AS PEA TO DIME SIZE HAIL WAS LOCATED OVER MONTROSE NEAR THE
CHICOT AND ASHLEY COUNTY LINE AT 1253 AM CST...MOVING NORTHEAST AT
40 MPH.
PEOPLE IN ASHLEY...BOLIVAR...CHICOT AND WASHINGTON COUNTIES...
INCLUDING THE CITY OF LAKE VILLAGE...SHOULD MONITOR THIS STORM
CLOSELY.
MRM
Hail, Bolivar
- When
- December 28, 1:39 AM CST to 1:47 AM CST
- Where
- Bolivar County, Merigold to 5 mi NE of Winstonville
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.830, -90.730
A swath of penny to quarter size hail fell from Merigold to the intersection of Parchman Road and the Sunflower County line.
Hail, Marion
- When
- December 28, 1:40 AM CST to 1:46 AM CST
- Where
- Marion County, 2.43 mi SSW of White Bluff to 2.9 mi NNW of Goss
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.340, -90.001
A swath of penny to half dollar size hail fell from near Holly Springs to the Hathorn Community.
Hail, Attala
- When
- December 28, 1:53 AM CST to 2:03 AM CST
- Where
- Attala County, 5.48 mi N of Ethel to 6.25 mi NNW of Mc Cool
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.199, -89.467
A swath of penny to quarter sized hail fell from about 6 miles north of Ethel to French Camp. The storm continued to produce hail as it moved into Choctaw County.
Hail, Webster
- When
- December 28, 1:53 AM CST to 2:00 AM CST
- Where
- Webster County, 2.01 mi N of Embry to 5.15 mi NNW of Bellefontaine
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.679, -89.376
A swath of penny to quarter size hail fell across a small portion of north-central Webster county.
Hail, Choctaw
- When
- December 28, 2:03 AM CST to 2:11 AM CST
- Where
- Choctaw County, 0.84 mi SE of French Camp to 6 mi N of Weir
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.291, -89.391
A swath of penny to quarter sized hail fell from just east of French Camp to about 6 miles north of Weir.
Hail, Hinds
- When
- December 28, 2:08 AM CST
- Where
- Hinds County, 0.34 mi E of Midway
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.171, -90.374
Hail, Simpson
- When
- December 28, 2:19 AM CST to 2:38 AM CST
- Where
- Simpson County, 4.09 mi ESE of Shivers to 4.96 mi N of Martinville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.770, -89.940
A swath of dime to penny hail fell across a large portion of Simpson County.
Hail, Smith
- When
- December 28, 2:38 AM CST to 2:49 AM CST
- Where
- Smith County, 2.23 mi W of Gunn to 2.02 mi NE of Lingle
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.066, -89.718
A swath of dime to penny hail fell across the northwest portion of Smith County. This hail storm moved out of Simpson County, tracked across northwest Smith County, and continued into southern Scott County.
Hail, Scott
- When
- December 28, 2:47 AM CST to 3:05 AM CST
- Where
- Scott County, 2.09 mi W of Homewood to 3.77 mi SSE of Steel
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.231, -89.556
A swath of penny to quarter sized hail fell from just west of Homewood to just northeast of Forest. This was the same hail storm which moved across Simpson and Smith Counties.
Hail, Marion
- When
- December 28, 3:05 AM CST to 3:16 AM CST
- Where
- Marion County, 1.37 mi WNW of Columbia to 8.01 mi NE of Columbia Marion Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.260, -89.850
A swath of penny to quarter size hail fell across a portion of Marion County.
Hail, Neshoba
- When
- December 28, 3:30 AM CST to 3:31 AM CST
- Where
- Neshoba County, 3.87 mi NNW of House
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.680, -89.030
Lightning, Neshoba
- When
- December 28, 3:33 AM CST
- Where
- Neshoba County, 0.58 mi E of Philadelphia
- Property damage
- $45,000
- Reported by
- Law Enforcement
- Coordinates
- 32.770, -89.110
A home sustained heavy damage after being struck by lightning.
Hail, Neshoba
- When
- December 28, 4:10 AM CST to 4:16 AM CST
- Where
- Neshoba County, 3.82 mi SSW of Ocobla to 0.46 mi SSW of Crossroads
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.697, -89.047
A swath of dime to quarter size hail covered the ground from Tucker to near the Deweese Community.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, December 28 to 29, 20071 death · 1 event
- Hail and Lightning Strike in Tennessee, December 28, 2007$102,000 · 0.88 in hail · 2 events
- Heavy Snow in Michigan, December 28, 200723 events
- Heavy Snow and Winter Weather in Iowa, December 28, 200721 events
- Winter Weather in Wisconsin, December 28, 200719 events
- Hail in Mississippi, December 28, 2007$16,000 · 1.75 in hail · 7 events
- Heavy Snow and Winter Weather in Illinois, December 28, 200713 events
- Heavy Snow in Michigan, December 28, 200710 events
- Hail in Alabama, December 28, 20070.88 in hail · 4 events
- Heavy Snow in Illinois, December 28, 20073 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 28, 20073 events
- Heavy Snow in Michigan, December 28, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68837, 68850, 68842, 68855, 68846, 68838, 68859, 68860, 68867, 68868, 68871, 68872, 68874.